Treating ADHD - What every parent needs to know
Doc Smitty gives the facts on caring for kids with Attention Deficit Hyperactivity Disorder
For those of you out there who disagree with using medicine for ADHD or believe that ADHD is a made-up disease, save your comments. I am usually very open minded to people who disagree with me on various topics, but this is an issue I feel have to protect my well-meaning parents from. Believe me, if you have a child with ADHD, you have enough to think about.
If you have a child with ADHD and have chosen to go for a non-medical route, more power to you, and if it is working well for you, that is awesome. However, I also have families that have stressed for years because of something they have heard in the media or from their friends and they and their child suffered because they didn't want to place their child on medicine for whatever reason.
Won't They Get Addicted to the Medicine?
Children on ADHD medicines are not addicted and are not more likely to have addictions later in life.
Here is the definition of addiction: "compulsive need for and use of a habit-forming substance (as heroin, nicotine, or alcohol) characterized by tolerance and by well-defined physiological symptoms upon withdrawal; broadly : persistent compulsive use of a substance known by the user to be harmful."
ADHD medicine do not form compulsions in children who actually need them and they are not habit forming. Just like any other medicine, parents and kids will forget from time to time and the only effect they see from missing a dose is that their child's behavior is not as good that day. There are no other side effects.
Tolerance is the effect where a person develops a bigger and bigger need for a substance in order to develop the desired effect. While there are times when I do have to increase a dose of medicine it is typically more related to the size of the child increasing and the changing stressors (increasing difficulty, etc) at school that require the increase. Changes are often necessary around puberty as well.
Finally, there are no withdrawal symptoms when a person comes off their stimulant ADHD medicines. In fact, the child “comes off” their medicine every night and can take weekends or summers off without developing symptoms (other than being more hyperactive). By definition, this means that there is no withdrawal.
So, without compulsion and habit, tolerance or withdrawal, there is no single characteristic about these medicines that make them addictive.
As for the question about children with ADHD going on to have more addictions later in life, it seems that this is more related to the ADHD than the medicine and adequate treatment may actually help prevent some of these later behaviors.
I Don't Want Them to Act Like a Zombie!
I hear this complaint or concern with just about every consult that I see. Understandably, parents don't want their children to act differently or have a change in personality because they are on medication. Guess what? Me neither. If I were to see personality changes in my patients, I would change their medicine or come up with other treatment strategies. However, this is a very uncommon complaint when families actually start medication. In my 6 years of practice, I have heard this complaint only twice and both of the parents were extremely worried about it prior to starting medicines, which makes me wonder if they weren't looking too hard for it in the first place.
It is my opinion, this was a bigger problem before with the short acting medicines (like Ritalin). Because they needed to be dosed more twice in the day, the children may have experienced the change in their blood level throughout the day which led to more drastic behavior changes.
Will This Stunt My Child's Growth?
While there have been some studies showing a slight decrease in weight and height growth over the first year of starting a medicine, these differences disappear when you recheck the children at 2 and 3 years out from starting medicine.
What are the Common Side Effects?
The most common side effects I see from the ADHD medication (primarily stimulants) are loss of appetite and difficulty going to sleep.
Loss of appetite-We usually see this problem just after starting medication and it certainly can improve over time. The child usually has the biggest problem with lunch time as that is the when the medicine is at its highest level in the blood stream. Usually, you can make up for this problem by making sure the child eats a good breakfast and dinner and eats what they can at lunch. I follow my patients’ weights closely especially when there is a concern about the child's appetite.
Difficulty with sleep-Occasionally, we will have a child who has a difficult time going to sleep. Like appetite, this is most common right after starting the medication. My first treatment for this is to make sure that are taking care of doing the right things to help themselves go to sleep: no food or drink with 1-2 hours of bed time, no screens on in the room 1 hour prior to bed time, etc. If that doesn't work we can do a trial of melatonin. Other options are available if this doesn't work.
Some more rare side effects that I want to discuss are mood instability and tics.
Some of the medicines are worse that others about this but we will sometimes have a child who is very emotional and tearful when first starting the medicines. This typically happens in the afternoon or evening as the medication is wearing off. Usually, with just a period of observation, this will improve after about 1 week on the medicine so I first have my families continue trying for a bit and monitoring closely to see what happens.
Tics are involuntary movement disorders that result in a short jerking of the head, lip smacking or some other short, quick motion. These medicines do not cause tics, but in a child who is already predisposed to them for some reason can cause them to become much more obvious and frequent. If the tics are disruptive or concerning, we will usually need to switch medicine to something else as this does not usually improve over time.
- Children do not become addicts because of ADHD medicines.
- Children do not become zombies because of ADHD medicines.
- Children do not become short because of ADHD medicines.
- Children should be watched closely for loss of appetite or difficulty sleeping when starting ADHD medicines.
For more information
Visit our Checkup newsroom resource page to learn more about ADHD.
Justin Smith, M.D., is a Cook Children's pediatrician in Lewisville . View more from The Doc Smitty at his Facebook page. He attended University of Texas, Southwestern Medical School and did his pediatric training at Baylor College of Medicine. He joins Cook Children's after practicing in his hometown of Abilene for four years. He has a particular interest in development, behavior and care for children struggling with obesity. In his spare time, he enjoys playing with his 3 young children, exercising, reading and writing about parenting and pediatric health issues.